Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 18, NWS Twin Cities, MN

April 28, 2025Faribault County, Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 28, 2025, 6:56 PM CDT for Faribault County, Freeborn County, Steele County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2025, 6:56 PM CDT (23:56 UTC)
Expired
Apr 28, 2025, 7:30 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Faribault County, MN, Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:00 PM CDTHAIL 0.882 Nw Albert Lea, MNDelayed report via X with picture of nickel sized hail near the intersection of hwy 13 and CR101.
Apr 28, 7:00 PM CDTHAIL 1.52 N Albert Lea, MN(DELAYED REPORT) Photo on Facebook with hailstone next to measuring tape near Albert Lea HS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KMPX 282356
SVRMPX
MNC043-047-147-290030-
/O.NEW.KMPX.SV.W.0018.250428T2356Z-250429T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Mon Apr 28 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Faribault County in south central Minnesota...
  Freeborn County in south central Minnesota...
  Southern Steele County in south central Minnesota...

* Until 730 PM CDT.

* At 656 PM CDT, severe thunderstorms were located along a line from 
  6 miles northeast of Blooming Prairie to near Mansfield, or along 
  a line from 16 miles southeast of Owatonna to 16 miles southwest 
  of Albert Lea, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Albert Lea, Blooming Prairie, Clarks Grove, Ellendale, Alden, 
  Glenville, Geneva, Emmons, London, Hollandale, Hayward, Mansfield, 
  Twin Lakes, Conger, Kiester, Walters, Manchester, Myrtle, Albert 
  Lea Airport and Myre Big Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds and 
large hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
south central Minnesota.

&&

LAT...LON 4350 9365 4350 9387 4385 9341 4386 9341
      4390 9336 4395 9305 4350 9305
TIME...MOT...LOC 2356Z 259DEG 39KT 4394 9299 4365 9334 4352 9364

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
113 
WWUS53 KMPX 290027
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Mon Apr 28 2025

MNC043-047-147-290037-
/O.EXP.KMPX.SV.W.0018.000000T0000Z-250429T0030Z/
Faribault MN-Freeborn MN-Steele MN-
727 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 730 PM CDT FOR 
SOUTHEASTERN FARIBAULT, FREEBORN AND SOUTHERN STEELE COUNTIES...

The storms which prompted the warning have weakened below severe 
limits, and have exited the warned area. Therefore, the warning will 
be allowed to expire. However, small hail and gusty winds are still 
possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
south central Minnesota.

&&

LAT...LON 4350 9365 4350 9387 4385 9341 4386 9341
      4390 9336 4395 9305 4350 9305
TIME...MOT...LOC 2356Z 259DEG 39KT 4394 9298 4365 9333 4352 9363

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:54 PM CDT, 5 hours 2 minutes earlier. Its key messages:

  • Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
  • Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
  • Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 1:54 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
154 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Tornado Watch in SW MN likely to be expanded eastwards as threat
progresses eastwards this afternoon and evening. All hazards
possible with large hail, strong winds, and potential longer track
tornadoes possible.

- Quiet weather after Monday with cooler temperatures through
  the weekend, warming above normal next week.

- Little to no chance for rainfall through next weekend.

&&

.UPDATE...
Issued at 115 PM CDT Mon Apr 28 2025

An area of horizontal convective roll clouds are present on
satellite imagery across SW MN. Some agitated CU have blossomed
further west along a pre-frontal trough. These have quickly
developed into thunderstorms across far eastern South Dakota &
southwest Minnesota. These storms have prompted a Tornado Watch
across portions of SW/W/WC Minnesota. Additional watches may be
required downstream (east).

The storms across E SD/SW MN will continue to intensify over the
next few hours with a few becoming severe capable of producing
damaging winds/large hail/tornadoes. The atmospheric recovery with
in the pre-frontal trough contains surface instability values of
1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface
temperatures are in the low to mid 70s with sfc Tds in the mid to
upper 60s. There is weak capping ahead of the pre-frontal trough
that may erode by mid afternoon & support additional convective
initiation. Hi-res guidance has remained inconsistent with what
exactly evolves this afternoon. Current forecast thoughts suggest
we'll see a line of embedded supercells form and track from W MN to
S MN over the next several hours. These storms will be in the "best"
environment capable of supporting all severe hazards, including
potential for a strong tornadoes. These storms may cycle and
continue to produce severe as they track ENE. Central Minnesota and
western Wisconsin remain in play. Additional convection should
develop closer to the sfc low pressure with a isolated to scattered
strong to severe storms too. These storms should be capable of
producing damaging wind, large hail, and a tornado or two as well
but the better environment for tornadoes is across S MN/N IA.

&&

.DISCUSSION...
Issued at 153 PM CDT Mon Apr 28 2025

Please see Update section above for more details about ongoing
severe weather, including potential for further severe weather this
afternoon and evening...

Tuesday through this weekend...

Wrap around showers are expected on the western side of the tilting
upper level trough early on Tuesday as the storms will have pushed
east of the region and over the Great Lakes overnight. Winds behind
the surface front out of the northwest will bring in some cooler air
which looks to linger over the next few days as high pressure keeps
the airmass stagnant until later in the week, at which point we
quickly turn things around with warmer temperatures into the weekend
and beyond. As the upper level trough migrates eastwards, our 500-
300mb flows will flatten out and become zonal with the left entrance
of the upper level jet streak migrating towards east-central
Wisconsin, aiding subsidence alongside surface high pressure. We
could see some isolated drizzle or weak showers on Thursday as a
broad upper level trough swings through central Canada, with subtle
height falls along the far southern fringe providing just enough
omega to squeeze out some droplets. Given subsidence the few days
before, PWAT values will be low and we will have surface level dry
air to overcome such that anything more than a few hundredths would
be an achievement given the meager forcing. Dry conditions resume on
Friday with a western CONUS ridge building through the weekend with
weak southerly flow at the surface advecting some warmer air towards
the area and upper level flow become northwesterly on the eastern
side of the ridge. The southerly surface winds and ridge will lock
in some warmer temperatures as we head into next week, with
ensembles favoring temperatures reaching into the 80s early next
week and not looking to stop through the first week of May.

In terms of rainfall and active weather, bigger systems remain
absent with longer range ensemble membership showing quite a bit of
variance into next week with roughly 30 to 40 percent of members
within the GEFS showing a chance for some stronger rainfall and
perhaps some storms by the middle of next week. Given the time
range, this is fairly close to climatology such that there should
not be too much stock placed within this for now as we will need to
get within the 7 day time range to truly build some confidence in
our next major system.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 115 PM CDT Mon Apr 28 2025

MVFR/IFR SHRA/TSRA this afternoon and evening from west to east
across all sites. OVC ceilings will become BKN/SCT near RWF and is
anticipated to trend eastward over the next few hours. However, TSRA
has already developed west of AXN and RWF to which will impact all
sites over the next several hours. Have tightened up a few
tempo groupings slightly based off of current reflectivity. Most
sites can expect TSRA to clear after 03z although wrap around
-SHRA is possible through 12z tomorrow morning. Southerly winds
will increase this afternoon with gusts between 25-35kts. Sites
can expect a southwesterly veer in winds by 22-02z during
frontal passage then becoming lighter out of the northwest
tomorrow afternoon.

KMSP...A line of convection has developed near the MN/SD border.
Continuing to monitor forward progress but may need to push current
tempo timing up sooner.

/OUTLOOK FOR KMSP/
TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts.
WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts.
THU...MVFR, chc -SHRA. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...BPH
DISCUSSION...TDH
AVIATION...Dunleavy
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Mon Apr 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
223 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Numerous severe thunderstorms are likely this afternoon and early
evening. There is a Moderate Risk of severe thunderstorms (level
4 of 5) across much of the area. Very large hail, damaging winds,
and tornadoes are likely. A few strong tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Apr 28, 6:23 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             2 NNE Hope              43.98N 93.26W
04/28/2025  M1.75 Inch       Steele             MN   Storm Chaser

            Picture via X showing golf ball sized hail.

&&

BED
Local storm report, Apr 28, 6:27 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Tstm Wnd Dmg     Minnesota Lake          43.85N 93.83W
04/28/2025                   Faribault          MN   Amateur Radio

            Amateur Radio operator provided photo of
            large pine tree blown over.

&&

RMD
Local storm report, Apr 28, 6:39 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Funnel Cloud     Kiester                 43.54N 93.71W
04/28/2025                   Faribault          MN   Storm Chaser

            Storm Chaser reported brief funnel in
            Kiester.

&&

RMD
Local storm report, Apr 28, 6:47 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     6 W Kenyon              44.26N 93.11W
04/28/2025                   Rice               MN   Amateur Radio

            Barn destroyed, silos destroyed, semi tipped
            over. Time estimated via radar.

&&

RMD
Local storm report, Apr 28, 6:51 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             3 W Santiago            45.53N 93.87W
04/28/2025  M1.50 Inch       Sherburne          MN   Public

            Delayed report via X with picture of 1.5
            inch hail.

&&

BED
Local storm report, Apr 28, 6:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             4 SSW Alden             43.62N 93.60W
04/28/2025  M1.25 Inch       Freeborn           MN   Law Enforcement

&&

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:44 AM CDTSpecial Weather StatementMPXWright31 min
Apr 28, 8:18 AM CDTSpecial Weather StatementMPXWright27 min
Apr 28, 8:28 AM CDTSpecial Weather StatementMPXKandiyohi32 min
Apr 28, 9:24 AM CDTSpecial Weather StatementMPXRamsey, Washington36 min
Apr 28, 3:09 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan36 min
Apr 28, 3:39 PM CDTTornado WarningMPXMeeker, Stearns, Wright36 min
Apr 28, 3:45 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan45 min
Apr 28, 3:53 PM CDTSevere Thunderstorm WarningMPXMartin67 min
Apr 28, 4:10 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns35 min
Apr 28, 4:14 PM CDTTornado WarningMPXBenton, Sherburne, Stearns, Wright31 min
Apr 28, 4:24 PM CDTTornado Warning Tornado observedMPXBlue Earth, Faribault, Martin36 min
Apr 28, 4:38 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Scott, Waseca37 min
Apr 28, 4:43 PM CDTTornado WarningMPXBenton, Isanti, Mille Lacs, Sherburne22 min
Apr 28, 4:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Martin, Waseca38 min
Apr 28, 5:00 PM CDTTornado Warning Tornado observedMPXBlue Earth, Faribault, Waseca45 min
Apr 28, 5:20 PM CDTTornado WarningMPXLe Sueur, Rice, Steele, Waseca25 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca46 min
Apr 28, 5:41 PM CDTTornado WarningMPXSteele19 min
Apr 28, 5:44 PM CDTTornado WarningMPXGoodhue, Rice31 min
Apr 28, 5:56 PM CDTTornado WarningMPXGoodhue, Rice, Steele34 min
Apr 28, 6:15 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele45 min
Apr 28, 6:15 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca45 min
Apr 28, 6:24 PM CDTTornado WarningMPXFaribault, Freeborn36 min
Apr 28, 6:28 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.